Israel Journal of Mathematics

, Volume 62, Issue 3, pp 311-325

First online:

The linear arboricity of graphs

  • N. AlonAffiliated withDepartment of Mathematics, Sackler Faculty of Exact Sciences, Tel Aviv University

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


Alinear forest is a forest in which each connected component is a path. Thelinear arboricity la(G) of a graphG is the minimum number of linear forests whose union is the set of all edges ofG. Thelinear arboricity conjecture asserts that for every simple graphG with maximum degree Δ=Δ(G),\(la(G) \leqq [\frac{{\Delta + 1}}{2}].\). Although this conjecture received a considerable amount of attention, it has been proved only for Δ≦6, Δ=8 and Δ=10, and the best known general upper bound for la(G) is la(G)≦⌈3Δ/5⌉ for even Δ and la(G)≦⌈(3Δ+2)/5⌉ for odd Δ. Here we prove that for everyɛ>0 there is a Δ00(ɛ) so that la(G)≦(1/2+ɛ)Δ for everyG with maximum degree Δ≧Δ0. To do this, we first prove the conjecture for everyG with an even maximum degree Δ and withgirth g≧50Δ.